Hail, Caribou
- When
- August 8, 12:45 AM MST to 1:00 AM MST
- Where
- Caribou County, 3 mi SW of Grace
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.539, -111.762
Quarter sized hail in Grace.
Large hail fell near Grace.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail fell near Grace.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 7, 1:44 PM MST, 11 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Pocatello ID 244 PM MDT Mon Aug 7 2023 .SHORT TERM...Today through Tuesday night. We're on the tail end of this stretch of active weather and some drier, warmer, and breezier days are ahead. That said, we've got more showers and storms to get through today and tonight. Some are already ongoing across portions of the Eastern Highlands with other popping up in the Central Mountains. These will be the main areas of focus for the bulk of the activity through the evening. These storms will be capable of producing some heavy rainfall, wind gusts 30-40 mph, and small hail. However, DCAPE and CAPE in general are less impressive today than yesterday (300-600 J/kg vs 600-900 J/kg DCAPE). That said, those values are still higher through the Magic Valley, Snake Plain, and Southern Hills (closer to 800-1100 J/kg). These values will drop after sunset and ahead of tonight's activity which is being ushered in as a closed low and weak associated cold front pass through central Idaho. However, it looks like there could be a brief window around midnight, plus or minus an hour or two, where some wind gusts 40-50 mph and small hail will be possible as the line moves into this area. These showers and storms will continue through the first half of Tuesday before we begin to dry out. A few isolated to scattered showers and storms will linger into Tuesday afternoon in the upper Snake Plain, Central Mountains, and Eastern Highlands with some limited wrap-around moisture. This will drop our afternoon highs on Tuesday by a couple of degrees compared to Monday, but generally staying in the 70s at the lower elevations. AMM .LONG TERM...Wednesday through Monday. Cold front expected to work through the region Wednesday into Thursday with much breezier conditions expected especially Thursday behind the front, but right now should be below advisory level but may be close Thursday in the Arco Desert int into the Upper Snake Plain. Expect a slight warm up Wednesday into Thursday from Tuesday but high temperatures still slightly below normal. Friday into early next week expect near normal highs mainly in the mid to upper 80s in low elevations with some 70s in the mountains. Mainly dry conditions are expected through the long term period. The best potential for thunderstorms will be in the far south when there is at least a low chance for some monsoonal moisture returning Saturday. GK && .AVIATION...18Z Monday to 18Z Tuesday. Generally VFR conditions are expected at all sites today. Once again, afternoon showers and storms could bring brief drops to MVFR or even IFR conditions, particularly at SUN and DIJ. These storms will be capable of producing wind gusts 30-40 mph. A closed low and weak cold front passing through tonight will bring another round of activity through the area with the greatest potential for impacts at BYI, but will keep mention of at least VCSH in at all sites overnight and through the first half of Tuesday except for SUN which should dry out first. This late activity could produce some stronger wind gusts around 40-50 mph as DCAPE values increase the farther south you go from 800-900 J/kg near IDA to almost 1100 J/kg near BYI. Outside of rain and storms we will be a bit breezy today with general gusts 20-25 mph. AMM && .FIRE WEATHER...Main impacts today into Tuesday will be showers and thunderstorms once again mainly impacting zoned 475 and 476 with potential rain and wind gusts again on the Hayden Fire. Expect the showers and thunderstorms to continue overnight into Tuesday morning. Could see some wetting rains in the north and zones 475 and 476 today and overnight into early Tuesday in zones 425 and 413. Thunderstorm outflow may produce some 30 mph plus wind gusts this evening into early Tuesday. Main impacts will shift to winds on Wednesday and Thursday as a cold front approaches and moves through Idaho. Expect 15 to 25 mph gusts Wednesday afternoon mainly in the north in zones 475 and 476 and more widespread 20 to 35 mph gusts on Thursday afternoon. Winds should diminish Friday. Minimum humidity is expected to stay above 20 percent for the most part Wednesday and Thursday during the stronger wind episodes. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
750 PM MDT Mon Aug 7 2023
IDZ072-073-080230-
Sawtooth/Stanley Basin ID-Sun Valley Region ID-
750 PM MDT Mon Aug 7 2023
...Moderate to heavy rainfall spreading into the Ross Fork burn scar
through 830 PM MDT...
At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Atlanta, moving southeast at 20 mph into the Ross
Fork burn scar.
HAZARD...Moderate to heavy rainfall, wind gusts to 30 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Moderate to heavy rainfall may trigger enhanced runoff and
perhaps even a debris flows along Beaver and Stanley Creek
within the Ross Fork burn scar.
Locations impacted include...
Galena Lodge, Galena Summit, and Smiley Creek Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Individuals camping downstream of the burn scar along Beaver and
Stanley Creek should prepared to move to high ground should enhanced
runoff or a debris develops.
&&
LAT...LON 4404 11499 4383 11447 4361 11467 4366 11466
4369 11469 4374 11467 4375 11469 4381 11470
4381 11472 4379 11476 4380 11480 4379 11485
4382 11485 4386 11499 4387 11497 4392 11500
4394 11497 4396 11499 4397 11497 4402 11500
TIME...MOT...LOC 0145Z 301DEG 19KT 4389 11494
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HustonSpecial Weather Statement
National Weather Service Pocatello ID
1259 AM MDT Tue Aug 8 2023
IDZ058-080730-
Marsh and Arbon Highlands ID-
1259 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Bannock
County through 130 AM MDT...
At 1259 AM MDT, Doppler radar was tracking a strong thunderstorm near
Virginia, or 13 miles south of McCammon, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lava Hot Springs, Downey, Arimo, and Virginia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 11228 4260 11237 4267 11197 4241 11190
TIME...MOT...LOC 0659Z 260DEG 31KT 4246 11225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13The Pocatello radar (KSFX), 98 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail in Grace.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131519.